Birth Control Linked to ‘Significantly Lower’ Quality of Life
A Swedish study finds women on ‘the pill’ are more likely to feel decreased vitality, mood and self-control.
STOCKHOLM — Women taking birth-control pills are more likely to report they feel poorly overall and have a reduced sense of well-being after starting the synthetic hormones, according to a new study from Swedish researchers.
Mood swings, drops in energy and a “significantly lower” quality of life were among the reported side effects of a common contraceptive pill in a three-month study of 340 healthy women between ages 18 and 35.
“Despite the fact that an estimated 100 million women around the world use contraceptive pills, we know surprisingly little today about the pill’s effect on women’s health,” said professor Angelica Linden Hirschberg, one of the study’s authors, Karolinska Institutet News reported.
“The scientific base is very limited as regards the contraceptive pill’s effect on quality of life and depression, and there is a great need for randomized studies where it is compared to placebos,” she added.
The double-blind, randomized, placebo-controlled trial, published in the journal Fertility and Sterility, randomized the women into two groups: 169 received a contraceptive pill containing enthinylestradiol and levonorgestrel for three months; 171 received a placebo.
Both groups of women and the study leaders were unaware of which pills the women were taking, and all the women were instructed to use non-hormonal contraceptives. Women in high-risk groups for side effects, such as smokers and those with hypertension, were excluded.
More women taking the pill noted a drop in self-control, vitality and moods and reported a significant drop in overall physical well-being.
The study did not detect an increase in depression in the women, and it did note two pregnancies as “adverse events” among the placebo control group.
The most common reported adverse events in the contraceptive group were bleeding disturbances (experienced by 14 women), anxiety and mood changes (felt by 12 women compared to four in the control group), acne (reported by five contraceptive users) and appetite changes (felt by three women).
“This possible degradation of quality of life should be paid attention to and taken into account in conjunction with prescribing of contraceptive pills and when choosing a method of contraception,” Niklas Zethraeus, one of the study’s co-authors, told the Independent.
The new research comes on the heels of a 2016 Danish study of more than a million women, which found that birth-control pill use was linked to a hospital-based diagnosis of depression and antidepressant use, particularly among teenagers.
A number of previous studies have linked the pill to mood changes and depressive symptoms as well as a host of physical dangers.
Since the 1960s, the pill has been shown to cause blood clots that can block the flow of blood to the heart or brain, triggering a heart attack or stroke. They can also travel around the body and lodge in an organ, causing an embolism. Birth-control pill-linked blood clots have been responsible for the deaths of thousands of women.
France’s health and drug safety agency compared the risks of first- and second-generation contraceptive pills with third- and fourth-generation pills. That research revealed that, between 2000 and 2011, oral contraceptives were linked to an average of 2,529 annual cases of venous thromboembolism (blood clots) and at least 20 deaths per year in France — and the newer-generation pills, like Bayer Pharmaceuticals’ Yaz, Beyaz and Yasmin, caused more than twice as many deaths as the earlier ones.
One review study in the British Medical Journal found that oral contraceptive use increases the risk of a blood clot fourfold. And a Cochrane Collaboration review study confirmed those findings a year later.
Another review points out that the risk is even higher during the first three months of use, when pill users’ risk of clots is about twelvefold those of non-users.
In March this year the journal Obstetrics and Gynecology Science reported the case study of a previously healthy 23-year-old who developed a blood clot in her lung in the third month of taking Merck’s contraceptive Mercilon.
A 2016 study concluded that combined oral contraceptive pills caused “widespread metabolic and inflammatory effects” and noted that this occurred in the early days of use, which may in part explain the general impact of the pill on women’s overall feeling of vitality and physical wellness.
Why Women Stop Using It
The current Swedish study sought to add evidence to why so many women discontinue using birth-control pills and as many as 60% of users use the drugs “irregularly.” Women relying on the pill to prevent pregnancies have reported myriad side effects since the 1960s, including decreased libido, mood swings and emotional flat-lining, weight gain, hair loss and skin problems such as acne.
While the Swedish study found an increase in acne and menstrual irregularity among users, the contraceptive pill is marketed to teenagers especially as an acne medication and for menstrual regularity. These two symptoms and premenstrual syndrome (which includes anxiety) make up about 14% of the $23-billion oral contraceptive market.
Because the synthetic hormones in the pill trick the body into thinking it is already pregnant but never act in isolation, the Swedish researchers theorized that by decreasing the available testosterone in circulation, the pill could have a generalized effect on well-being.
However, they did not find a statistical difference in circulating testosterone between the two research groups. Instead, the researchers proposed, the synthetic hormone progestin may have a direct impact on the brain as an underlying reason for reduced self-control and feeling of vitality.
For the more than 100 million users of contraceptive pills, the study’s researchers suggested that the negative life-quality impact could be of “clinical importance” for women and is something that women should be aware of.
“The study confirms what many women already know by experience: that hormonal contraceptives make many women feel crummy,” said Mary Hasson, director of the Catholic Women’s Forum at the Washington, D.C-based Ethics and Public Policy Center.
“Who wants that?” she asked. “Feminists and Big Pharma have not been honest about this; instead, they’ve dismissed women’s complaints about contraception’s side effects, basically patting women on the head and saying, ‘It’s all in your head.’ Well, it’s not. The contraceptive industry doesn’t like to admit it, but over 4 in 10 women who start hormonal contraceptives will stop using them within a year — side effects are the No. 1 reason.”
The Church has long held the position that artificial birth control objectifies women. The papal encyclical Humanae Vitae (The Regulation of Birth) also describes artificial contraception as “intrinsically wrong” because it hinders God’s gift of children and inhibits marital relationships by removing fertility from the offering.
“The fertility window for most women adds up to about 70 days a year, so women are right to question the wisdom of being on a hormonal regimen 365 days a year,” said Hasson, “especially when those hormones are likely to make them feel worse, emotionally and physically.
“It’s not a good deal for women, and I’m glad the medical community is finally waking up to that reality.”
Celeste McGovern writes from Scotland.
Catholic News Agency contributed to this report.
- church teaching on sexuality
- celeste mcgovern
- birth-control pill
- birth control side effects